Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Lip dryness causing cracks and fissures. No improvement with moisturizers. Anything serious?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions

For past 10 days my lips have become very dry and there are lot of cracks and fissures. There has been scaling on my lips especially the lower lip. I am applying moiturizer, petroleum jelly and coconut oil regularly but can not see it getting better. Is this indication of something serious or just weather change and dehydration can cause it? I am worried.
Posted Wed, 22 May 2013 in Skin Hair and Nails
Answered by Dr. Kalpana Pathak 48 minutes later
Thanks for writing to us.
You seem to be having cheilitis. Though there are multiple causes for the same but dry weather/ wind or frequent licking and peeling of lips is most common cause.
To treat the same-
Apply a good quality medicated lipbalm( neutrogena or blistex) many times in a day
Apply steroid antibiotic cream like momoz f or flutibact cream twice in a day.
Do not lick your lips and do not try to peel the dry skin.
Take ample amount of water and a good nutritious diet. Avoid smoking and spicy food for few days

Hopefully in five to seven days your lip would be back to normal. Once the dryness has resolved, continue with lipbalm but stop steroid antibiotic use.
If the condition persists consult a dermatologist to rule out the underlying cause like nutritional deficiency, sun damage, lichen planus, drug induced etc.

Hope that helped. I will be available for clarifications and follow up.
Above answer was peer-reviewed by
Follow-up: Lip dryness causing cracks and fissures. No improvement with moisturizers. Anything serious? 29 minutes later
Thanks Doctor. But I am little apprehensive with using steroid. Are there side effects of momoz f or flutibact cream?
Answered by Dr. Kalpana Pathak 10 minutes later
Do not be apprehensive, steroids if used properly and for short periods for a proper indication are not at all harmful. You can use it safely over lips for five to seven days. Do not use it beyond above mentioned period without doctor's guidance and follow up. Use flutibact as its milder than momoz f if you prefer a mild steroid.
Steroidal side effects like thinning of skin,thread veins, atrophy etc occur when it is used for months. So there is no need to worry.
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor